Wyoming, 2011

Flood in Wyoming, May 15 to 19, 2011

May 15 to 19, 2011 · NWS RIW · 1 event in 1 county or zone

Low elevation snowpack in the mountains bordering the west side of Star Valley melted rapidly as temperatures climbed into the 60s. The result was flooding along the Salt River and its tributaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$150,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Low elevation snowpack in the mountains bordering the west side of Star Valley melted rapidly as temperatures climbed into the 60s. The result was flooding along the Salt River and its tributaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 15, 2:05 AM MST, 8 hours 55 minutes earlier.

Area forecast discussion, May 15, 2:05 AM MST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
305 AM MDT SUN MAY 15 2011

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

WEAK EASTERLY UPSLOPE FLOW CONTINUES EAST OF THE CONTINENTAL DIVIDE
THIS MORNING BRINGING A LOW TO MID LEVEL STRATUS DECK TO MANY
AREAS.  CLOUD TOPS HAVE SHOWN A WARMING TREND AND CONVECTIVE CLOUDS
IN WESTERN WYOMING AND ACROSS IDAHO AND UTAH HAVE DIMINISHED IN
COVERAGE.  SOME CLOUD EROSION HAS BEEN SEEN OVER EASTERN SOUTH
DAKOTA SO HAVE LEFT PATCHY FOG IN THE FORECAST FOR THE BIG HORN
BASIN AND JOHNSON AND NATRONA COUNTIES SHOULD THE STRATUS ERODE OVER
THOSE AREAS LATER THIS MORNING.  WYOMING REMAINS SANDWICHED BETWEEN
A LARGE BUBBLE OF HIGH PRESSURE OVER SOUTH CENTRAL CANADA AND A
LARGE UPPER LOW JUST OFF SHORE OF NORTHERN CALIFORNIA.  WARM
ADVECTION FROM THE SOUTHWEST WILL BRING WARMER TEMPS TO THE SOUTH
AND WEST TODAY.  WHILE MOST OF THE INSTABILITY ASSOCIATES WITH THIS
SYSTEM WILL REMAIN TO THE WEST AND NORTHWEST...SOME SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS THE WESTERN
MOUNTAINS AS UPPER DIFLUENCE ACROSS THE REGION INCREASES THE
OPPORTUNITY FOR CONVECTION TO DEVELOP.  WARMER TEMPERATURES ARE
EXPECTED EAST OF THE CONTINENTAL DIVIDE BUT IF CLOUD COVER
PERSISTS...TEMPERATURES WILL REMAIN WELL BELOW NORMAL.  A FLOOD
WATCH REMAINS IN EFFECT FOR THE SALT RIVER IN STAR VALLEY WITH THE
POSSIBILITY OF WARM TEMPERATURES AND RAIN TO FALL ON THE SNOWPACK.
CONFIDENCE IN CONVECTION DIRECTLY AFFECTING THIS AREA IS LOW BUT IF
STORMS DEVELOP OVER THIS AREA...THE RIVER WILL NEED TO BE WATCHED
FOR RISES.  A SHORTWAVE ROTATING ABOUT THE WESTERN LOW WILL BRUSH BY
WESTERN WYOMING EARLY MONDAY INCREASING COVERAGE OF PRECIPITATION IN
THE WESTERN MOUNTAINS.  UPPER FLOW BACKS TO THE SOUTH MONDAY NIGHT
AS THE LOW MOVES ASHORE AND BRINGS COLD ADVECTION ALOFT...BRINGING
SNOW SHOWERS TO THE WESTERN MOUNTAINS AND DESTABILIZING AREAS EAST
OF THE DIVIDE OF TUESDAY.  SCATTERED SHOWERS WITH A FEW EMBEDDED
THUNDERSTORMS ARE POSSIBLE DURING THE DAY TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

THE LONG RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT ON WEDNESDAY.
AN UPPER TROUGH IS STILL FORECAST TO MOVE INTO THE ROCKIES WEDNESDAY
WITH THE UPPER LOW NEAR THE FOUR CORNERS AT 00Z THURSDAY. THEN
DIFFERENCES OCCUR ON WHERE THIS SYSTEM WILL GO WEDNESDAY NIGHT
THROUGH FRIDAY. THE GFS MODEL TAKES THE STORM TO NORTHEAST COLORADO
AT 00Z FRIDAY AND THEN NORTH TO SE WY/WRN NEBRASKA PANHANDLE AT 00Z
SATURDAY. THE GEM MODEL HAS A FARTHER SOUTH TRACK AND PLACES THE
UPPER LOW IN WESTERN KANSAS AT 00Z SATURDAY. THE ECMWF CONTINUES TO
BE ODD WITH A NORTH TRACK FROM THE FOUR CORNERS TO SOUTHWEST WY AT
00Z FRIDAY AND NORTH TO NW WY AT 00Z SATURDAY. THE UKMET AT 00Z
SATURDAY PLACES THE UPPER LOW ALONG THE WY/CO BORDER. IT SEEMS A BIT
EARLY TO KNOW WHERE THIS STORM WILL EVENTUALLY GO AND SOME OF THE
GFSENSEMBLE MEMBERS LEAN TOWARD THE OPERATIONAL 00Z GFS POSITION AT
12Z FRIDAY NEAR SE WY/NE CO. I HAVE RAISED THE PRECIP CHANCE WED
THROUGH FRI WITH THE POTENTIAL FOR A DECENT RAIN AND HIGH ELEVATION
SNOW EVENT FOR AREAS EAST OF THE DIVIDE. THE WEST WOULD SEE MORE
SCATTERED PRECIP AFTER WEDNESDAY ONCE THE STORM CROSSES THE DIVIDE.
THE STORM THEN MOVES EAST INTO THE PLAINS SATURDAY PER THE GFS MODEL
WHILE THE ECMWF IS STILL AN OUTLIER SPINNING THE STORM INTO MONTANA.
WENT WITH LOW PRECIP CHANCE SATURDAY. NEXT SUNDAY LOOKS MOSTLY DRY
WITH HIGH PRESSURE MOVING INTO THE REGION. TEMPS WILL BE COOLING
DOWN WED THROUGH FRIDAY AND WOULD NEED TO GO COLDER IF THE STORM
INDEED DOES IMPACT OUR AREA DURING THAT TIMEFRAME. THEN TEMPS TO
WARM NEXT WEEKEND AS THE SUNSHINE RETURNS.

&&

.AVIATION...

WEST OF THE DIVIDE...INSTABILITY WILL INCREASE ALONG THE DIVIDE THIS
AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY
ALONG THE SPINE OF THE WIND RIVER MOUNTAINS INTO NORTHWEST WYOMING
OR VNCTY KPNA-KJAC LINE ALONG WITH BRIEF MVFR CONDITIONS AND HIGHER
MOUNTAIN OBSCURATIONS.  SHOWER AND THUNDERSTORM ACTIVITY WILL BE
MORE ISOLATED VCNTY KRKS-KBPI AND WESTWARD.  SHOWERS AND
THUNDERSTORMS WILL DECREASE FROM THE SOUTH IN THE EVENING.

EAST OF THE DIVIDE...SOME LINGERING LOW VFR CLOUD DECKS WITH HIGHER
MOUNTAIN OBSCURATIONS WILL DECREASE ALONG THE EAST SLOPES THIS
MORNING LEAVING PREVAILING VFR FEW-SCT110-130 MSL AFTER 16Z.  MOST
OF THE AREA WILL BE STABLE WITH SFC SE WIND AT 10-20KT.  SOME
INSTABILITY ALONG THE DIVIDE WILL RESULT IN SCATTERED SHOWERS
ISOLATED THUNDERSTORMS VCNTY AND WEST OF A KLND-KU25-KCOD LINE.
IMPROVING CONDITIONS ARE EXPECTED AFTER 03Z MONDAY.

&&

.FIRE WEATHER...

SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED TODAY IN THE WESTERN
MOUNTAINS AND POSSIBLY SWEETWATER COUNTY.  WARMER TEMPERATURES WILL
LOWER RH VALUES...PARTICULARLY IN THE SOUTH.  CLOUD COVERAGE WILL
DETERMINE HOW DRY IT GETS EAST OF THE DIVIDE.  IF CLOUD COVER
PERSISTS AS IT HAS THIS MORNING...HUMIDITY WILL STAY UP WITH LOWER
DAYTIME TEMPERATURES.  MONDAY WILL SEE WARMER TEMPERATURE EAST OF
THE DIVIDE WITH GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS
BECOMING SNOW AT HIGH ELEVATIONS MONDAY NIGHT.

FIRE WEATHER STATEMENT...

PLEASE NOTE...THE FIRE WEATHER DISCUSSION WILL BE TEMPORARILY
REPLACED WITH A HYDROLOGY DISCUSSION IN THE AREA FORECAST DISCUSSION
(AFD) FROM MAY 15TH THROUGH JUNE 30TH TO ADDRESS FLOODING CONCERNS.
FIRE WEATHER DISCUSSIONS WILL CONTINUE TO BE AVAILABLE WITH THE FIRE
WEATHER FORECAST (FWF).

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH THROUGH MONDAY MORNING WYZ023.

&&

SHORT TERM...BERC
LONG TERM...AR
AVIATION...AEM
FIRE WEATHER...BERC
Hazardous weather outlook, May 15, 3:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT SUN MAY 15 2011

WYZ001>020-022>030-161200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT SUN MAY 15 2011

...FLOOD WATCH FOR THE SALT RIVER AND TRIBUTARIES IN STAR VALLEY
THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS OF WESTERN
WYOMING THIS AFTERNOON AND EVENING.

THE SALT RIVER IS EXPECTED TO RISE TO NEAR BANKFULL STAGE AT 5.5 FEET
SUNDAY...AND CRESTING TO NEAR 5.8 FEET BY LATE MONDAY MORNING. FLOOD
STAGE IS 6.0 FEET.

SNOWMELT RUNOFF IS EXPECTED TO INCREASE AGAIN THIS AFTERNOON FOR
FURTHER RISES IN CREEKS AND STREAMS IN STAR VALLEY THROUGH SUNDAY
MORNING. SCATTERED RAIN SHOWERS ARE ALSO EXPECTED THIS AFTERNOON AND
TONIGHT OVER STAR VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE FORECAST IN FAR WEST WYOMING MONDAY. THEN
COVERAGE OF STORMS WILL INCREASE TUESDAY AND WEDNESDAY OVER THE
REGION AS A STORM SYSTEM BEGINS TO MOVE CLOSER TO WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lincoln

When
May 15, 11:00 AM MST to May 19, 11:00 AM MST
Where
Lincoln County, 4.26 mi WSW of Fairview to 3.26 mi SSW of Fairview
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Crop damage
$150,000
Reported by
Emergency Manager
Coordinates
42.650, -111.043

Rising temperatures quickly melted low elevation snow in the mountains of extreme eastern Idaho. This caused flooding of Spring, Tin Cup, Crow, Jack Knife, and Stump creeks along the western edge of Star Valley. A few homeowners were forced to sandbag around their homes, build temporary levees, or dig trenches to provide relief from the rising flood waters. These tributaries fed the broad and relatively flat valley of the Salt River. Lowlands near the Salt River were inundated with water, especially north of Thayne to around the Double L Ranch near Etna.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316555.